Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 53, NWS Shreveport, LA

August 19, 20086 parishes in Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Aug 19, 2008, 6:16 PM CDT for 6 parishes in Louisiana; Union County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 6:16 PM CDT (23:16 UTC)
Expired
Aug 19, 2008, 9:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Union County, AR, Caldwell Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA, Winn Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 192316
FFWSHV
ARC139-LAC021-049-061-073-111-127-200215-
/O.NEW.KSHV.FF.W.0053.080819T2316Z-080820T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...RUSTON...GRAMBLING...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...SWARTZ...MONROE...
  CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...NORPHLET...HUTTIG...EL DORADO...

* UNTIL 915 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM SHOWERS AND THUNDERSTORM CONTINUALLY 
  REDEVELOPING ACROSS THE SAME REGION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THE CITIES OF MONROE...RUSTON...AND EL DORADO.                

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3239 9199 3212 9210 3182 9249 3229 9248
      3247 9273 3337 9269 3333 9246 3328 9242
      3329 9236 3320 9216 3302 9208 3275 9204
      3271 9210 3271 9197 3263 9191 3254 9189

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:23 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 3:23 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE AUG 19 2008

.DISCUSSION...
SHOWERS WITH EMBEDDED TSTMS CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS MUCH THE CWA THIS AFTERNOON. THIS TREND SHOULD CONTINUE
TONIGHT...AS 15 TO 20 KT LOW LEVEL WINDS CONTINUE TO PUMP MOISTURE
INTO THE REGION. WILL KEEP LIKELY TO CONDITIONAL POPS IN FORECAST
NEXT FEW DAYS AS UPPER LOW LINGERS NEAR THE TX/OK BORDER ALONG THE
RED RIVER. EVEN WITH FAIRLY COOL SURFACE TEMPS...ENOUGH ISENTROPIC
LIFT WILL BE GENERATED IN AN VERY MOIST ATMOSPHERE WITH PLENTY
UPPER LEVEL DIVERGENCE TO KEEP HEAVY RAIN IN THE AREA. SINCE THIS
EVENT IS GOING BE AT LEAST 36 HOURS IN DURATION BEFORE THE LOW
BEGINS TO OPEN AND LIFT NORTHEAST... WILL ISSUE AN AREA FLOOD
WATCH...VERSUS A FLASH FLOOD WATCH. LOCALIZED AREAS MAY RECEIVE
FLASH FLOODING OFF AND ON THROUGHOUT THE PERIOD... BUT CONTINUED
RAINFALL WILL ALSO RESULT IN SMALLER STREAMS AND RIVERS BECOMING
BANK FULL OVER TIME. THE LOW WILL EVENTUALLY BECOME AN OPEN WAVE...
BUT WILL STILL REMAIN IN POSITION TO BRING RAIN TO AT LEAST THE
EASTERN HALF OF THE AREA THROUGH FRIDAY NIGHT. RIDGE BEGINS TO
STRENGTHEN BY SUNDAY OVER THE SOUTHERN ROCKIES...SO THIS SHOULD
ACT TO DECREASE RAIN CHANCES TO ISOLATED.

DAYTIME TEMPERATURES WILL REMAIN WELL BELOW NORMAL NEXT COUPLE
WITH THE CLOUDY AND RAINY CONDITIONS. WARMING TRENDS BEGINS BY THE
WEEKEND...AS THE AREA COMES UNDER THE INFLUENCE OF HIGH PRESSURE
ALOFT.

&&

.AVIATION...

MORE LIGHTNING BEING OBSERVED THIS AFTERNOON...MAINLY ACROSS THE
EASTERN SECTIONS OF THE CWA. HOWEVER THE LARGEST AREAS OF RAIN
CONTINUE IN EAST TEXAS. FLIGHT OPERATIONS WILL CONTINUE TO BE
AFFECTED BY RAIN INTO THE EVENING HOURS AND OVERNIGHT...AS IFR AND
MVFR FLIGHT CATEGORIES WILL CONTINUE. ISOLATED TSRA MAY MOVE INTO
THE ELD AND MLU TERMINALS...BUT MAINLY RAIN AND SHOWERS IS
EXPECTED ELSEWHERE. VSBYS AND CEILINGS WILL CONTINUE TO VARY...SO
OCCASIONAL AMENDMENTS WILL CONTINUE. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  82  71  85  71 /  80  70  50  50  30
MLU  70  83  70  86  71 /  90  70  70  50  40
DEQ  67  81  68  84  68 /  80  90  60  50  30
TXK  66  81  69  84  72 /  80  80  60  50  30
ELD  68  81  69  84  70 /  90  80  70  50  40
TYR  70  82  70  87  72 /  70  80  40  40  30
GGG  70  82  70  86  71 /  80  80  40  50  30
LFK  71  84  71  88  71 /  70  90  40  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: OKZ077.

TX...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14/11
Hazardous weather outlook, Aug 19, 12:00 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE AUG 19 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL ARE EXPECTED ACROSS THE ENTIRE FOUR
STATE REGION THROUGH TONIGHT. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER CONTINUOUS...BUT LOCALIZED...HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING. PONDING OF WATER ON AREA ROADWAYS AND LOW
LYING AREAS IS EXPECTED AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE THROUGH
WEDNESDAY...AS A SLOW MOVING UPPER LEVEL LOW MOVES TOWARD THE
AREA. A WIDESPREAD 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE BEFORE
ENDING...WHICH MAY RESULT IN SOME LOCALIZED FLOODING. LATER
FORECASTS WILL BETTER PINPOINT THE AREA AT GREATEST RISK FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SUPPORT FROM STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE USEFUL IN THE EVENT
FLASH FLOODING OCCURS.

In the hours before

Local storm report, Aug 19, 1:00 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      EL DORADO               33.22N 92.66W
08/19/2008                   UNION              AR   LAW ENFORCEMENT

            EL DORADO P.D. REPORTS SEVERAL ROADS ACROSS THE CITY
            UNDER 8 TO 12 INCHES OF WATER. WATER IS ENTERING PARKED
            CARS IN SOME AREAS.

&&

18
Local storm report, Aug 19, 4:33 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 PM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      4 NNW BROWNSVILLE-BAWCO 32.54N 92.18W
08/19/2008                   OUACHITA           LA   LAW ENFORCEMENT

            MIZELL ROAD FLOODED.

0430 PM     FLASH FLOOD      3 SW BROWNSVILLE-BAWCOM 32.45N 92.20W
08/19/2008                   OUACHITA           LA   LAW ENFORCEMENT

            GUYTON ROAD FLOODED.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:12 AM CDTFlash Flood WarningSHVClaiborne, Union3 hr
Aug 19, 3:10 PM CDTFlash Flood WarningSHVCaldwell, Jackson, Ouachita, Winn3 hr
Aug 19, 3:44 PM CDTFlood WatchSHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more23 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.